Alert archive / Oklahoma / Flash Flood Warnings in 1993

Flash Flood Warning 22, NWS Tulsa, OK

May 9, 1993Osage County, Tulsa County, Washington County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 9, 1993, 6:55 AM CDT for Osage County, Tulsa County, Washington County, Oklahoma. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 9, 1993, 6:55 AM CDT (11:55 UTC)
Expired
May 9, 1993, 12:00 PM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Osage County, OK, Tulsa County, OK, Washington County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1993-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1993-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 091156
FFWTUL
OKC107-037-111-113-143-147-091700-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
655 AM CDT SUN MAY 9 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL NOON CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN EAST CENTRAL OKLAHOMA
 
   ...OKFUSKEE COUNTY
 
IN NORTHEAST OKLAHOMA
 
   ...CREEK COUNTY...OKMULGEE COUNTY...OSAGE COUNTY...TULSA COUNTY
   ...WASHINGTON COUNTY
 
THUNDERSTORMS WITH VERY HEAVY RAINS WERE MOVING INTO THE WARNED AREA
THIS MORNING. THE GROUND IS SATURATED FROM RECENT HEAVY RAINS AND
ADDITIONAL RAINFALL WILL RESULT IN FLASH FLOODING.
 
A BAND OF THUNDERSTORMS WITH VERY HEAVY RAIN WAS SPREADING INTO WESTERN
OKFUSKEE AND WESTERN CREEK COUNTIES AT 655 AM. RAINFALL RATES ASSOCIATED
WITH THIS AREA OF THUNDERSTORMS WAS 1/2 TO 1 INCH PER HOUR. THIS BAND OF
HEAVY RAIN WILL SPREAD EAST AND NORTHEAST INTO THE WARNED COUNTIES AND
CAUSE WIDESPREAD STREET FLOODING AND FLOODING OF LOW LYING AREAS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS LIKELY OR HAS BEEN
REPORTED.  STAY ALERT AND WATCH FOR RAPIDLY RISING WATER.
REMEMBER...IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO THE
NEAREST STREAM...CREEK OR RIVER WHICH CAN BECOME A KILLER DURING
PERIODS OF HEAVY RAIN.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.  THE WATER
MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.  IF YOUR
VEHICLE GETS CAUGHT IN RISING WATER...ABANDONED IT QUICKLY.  THEN
MOVE TO HIGHER GROUND.
 
TULSA AREA CREEKS AND LOW AREAS CAN EXPECT FLOODING DURING
THE NEXT SEVERAL HOURS. POLICE AND CIVIL DEFENSE OFFICIRALS ARE
ADVISING PEOPLE TO BE PREPARED TO MOVE TO HIGHER GROUND LOCATIONS
ON SHORT NOTICE.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:40 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 9, 3:40 AM CDT, 3 hours 15 minutes before
FPUS3 KTUL 090839

AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
340 AM CDT SUN MAY 9 1993

MORN PKG WL CONTAIN A FLASH FLOOD WATCH THRU TONITE FOR ALL ZNS.
NMC DAY 1 QPF AND EXCSV RAINFALL OTLK LUK GUD FOR ERN OK WITH LARGE
AREA OF 3+ RAINS LIKELY WITH SOME 5 INCH AMTS LIKELY OVR SRN ZNS.
THESE RAINS WL AGGRAVATE AN ALRDY DANGEROUS SITN ACRS FA WITH SERIOUS
FLASH FLOODING AND MAIN STEM FLOODING ALRDY OCCURRING ATTM. WL ISSUE
A STGLY WORDED FFA STATEMENT BY 6 AM. ALTHO PCPN WL LIKELY LINGER
THRU MON AFTN AND BEYOND...HVY RAIN THREAT SHUD DIMINISH TONITE AS
SFC FRONT MVS INTO FA AND LOW LVL INFLOW WKNS. UNTIL THEN...ENERGETIC
UPR LOW AND STG LO LVL WND FIELDS WL ALLOW BANDS OF TRW+ TO MV
ACRS FA ALG AND AHD OF WELL DEFINED H8/SFC FRONT.

TUL 70/53/66/50 9864       MLC 71/55/67/51 9864
BVO 70/52/66/48 9864       IDB 78/59/72/55 8775
                                                        ...09...

.OK...FLASH FLOOD WATCH TODAY AND TONIGHT ZONES 26 THRU 34 AND 40.

In the hours before

Special weather statement, May 9, 5:43 AM CDT, 1 hour 12 minutes before
OKZ026-027-029-030-031-032-033-034-040-091145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 AM CDT SUN MAY 9 1993

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF EASTERN
OKLAHOMA UNTIL 10 AM THIS MORNING...

...A FLASH FLOOD WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR ALL
OF EASTERN OKLAHOMA...

...THE FLASH FLOOD WARNINGS FOR ADAIR...CHEROKEE...DELAWARE...
   MCINTOSH...MUSKOGEE...OTTAWA...OKMULGEE...AND WAGONER COUNTIES
   EXPIRED AT 530 AM...

AT 535 AM CDT WEATHER RADAR INDICATED SCATTERED SHOWERS OVER NORTHEAST
OKLAHOMA MOVING NORTHEAST AT 30 MILES AN HOUR.

TO THE WEST...A LARGE AREA OF RAIN AND THUNDERSTROMS WAS LOCATED OVER
THE CENTRAL PART OF THE STATE PROGRESSING EASTWARD.  AS THE RAIN AND
THUNDERSTORMS MOVE INTO EASTERN OKLAOHOMA THROUGH THE MORNING...THE
THREAT OF FLASH FLOODING WILL CONTINUE ACROSS ALL OF EASTERN OKLAHOMA.

RESIDENTS OF EASTERN OKLAHOMA ARE URGED TO LISTEN TO NOAA WEATHER
RADIO OR COMMERCIAL RADIO AND TELEVISION TO STAY ADVISED OF THE
LATEST WEATHER CONDITIONS.
Special weather statement, May 9, 5:44 AM CDT, 1 hour 11 minutes before
OKZ026-027-029-030-031-032-033-034-040-091145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 AM CDT SUN MAY 9 1993

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF EASTERN
OKLAHOMA UNTIL 10 AM THIS MORNING...

...A FLASH FLOOD WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR ALL
OF EASTERN OKLAHOMA...

...THE FLASH FLOOD WARNINGS FOR ADAIR...CHEROKEE...DELAWARE...
   MCINTOSH...MUSKOGEE...OTTAWA...OKMULGEE...AND WAGONER COUNTIES
   EXPIRED AT 530 AM...

AT 535 AM CDT WEATHER RADAR INDICATED SCATTERED SHOWERS OVER NORTHEAST
OKLAHOMA MOVING NORTHEAST AT 30 MILES AN HOUR.

TO THE WEST...A LARGE AREA OF RAIN AND THUNDERSTROMS WAS LOCATED OVER
THE CENTRAL PART OF THE STATE PROGRESSING EASTWARD.  AS THE RAIN AND
THUNDERSTORMS MOVE INTO EASTERN OKLAOHOMA THROUGH THE MORNING...THE
THREAT OF FLASH FLOODING WILL CONTINUE ACROSS ALL OF EASTERN OKLAHOMA.

RESIDENTS OF EASTERN OKLAHOMA ARE URGED TO LISTEN TO NOAA WEATHER
RADIO OR COMMERCIAL RADIO AND TELEVISION TO STAY ADVISED OF THE
LATEST WEATHER CONDITIONS.
Special weather statement, May 9, 5:47 AM CDT, 1 hour 8 minutes before
OKZ026-027-029-030-031-032-033-034-040-091145-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TULSA OK
543 AM CDT SUN MAY 9 1993

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF EASTERN
OKLAHOMA UNTIL 10 AM THIS MORNING...

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL
OF EASTERN OKLAHOMA...

...THE FLASH FLOOD WARNINGS FOR ADAIR...CHEROKEE...DELAWARE...
   MCINTOSH...MUSKOGEE...OTTAWA...OKMULGEE...AND WAGONER COUNTIES
   EXPIRED AT 530 AM...

AT 535 AM CDT WEATHER RADAR INDICATED SCATTERED SHOWERS OVER NORTHEAST
OKLAHOMA MOVING NORTHEAST AT 30 MILES AN HOUR.

TO THE WEST...A LARGE AREA OF RAIN AND THUNDERSTROMS WAS LOCATED OVER
THE CENTRAL PART OF THE STATE PROGRESSING EASTWARD.  AS THE RAIN AND
THUNDERSTORMS MOVE INTO EASTERN OKLAOHOMA THROUGH THE MORNING...THE
THREAT OF FLASH FLOODING WILL CONTINUE ACROSS ALL OF EASTERN OKLAHOMA.

RESIDENTS OF EASTERN OKLAHOMA ARE URGED TO LISTEN TO NOAA WEATHER
RADIO OR COMMERCIAL RADIO AND TELEVISION TO STAY ADVISED OF THE
LATEST WEATHER CONDITIONS.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:45 PM CDTFlash Flood WarningTSAMayes5 hr
May 8, 8:23 PM CDTFlash Flood WarningTSAOkmulgee, Wagoner5 hr
May 9, 12:32 AM CDTFlash Flood WarningTSAMayes3 hr
May 9, 1:30 AM CDTFlash Flood WarningTSAMuskogee, Okmulgee, Wagoner4 hr
May 9, 1:30 AM CDTFlash Flood WarningTSAAdair, Cherokee, Delaware4 hr
May 9, 1:30 AM CDTFlash Flood WarningTSAOttawa4 hr
May 9, 2:03 AM CDTFlash Flood WarningTSAMcIntosh3 hr
May 9, 6:55 AM CDTFlash Flood WarningTSACreek, Okfuskee, Okmulgee5 hr
May 9, 8:22 AM CDTFlash Flood WarningTSANowata, Rogers, Wagoner6 hr
May 9, 8:22 AM CDTFlash Flood WarningTSAMuskogee6 hr
May 9, 8:45 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer60 min
May 9, 8:52 AM CDTSevere Thunderstorm WarningTSAMuskogee53 min
May 9, 9:21 AM CDTSevere Thunderstorm WarningTSACherokee54 min
May 9, 9:46 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah44 min
May 9, 11:54 AM CDTFlash Flood WarningTSAMcIntosh, Okmulgee3 hr
May 9, 2:19 PM CDTFlash Flood WarningTSAAdair, Cherokee, Delaware, Mayes, Muskogee6 hr
May 9, 2:19 PM CDTFlash Flood WarningTSAHaskell, Latimer, Pittsburg6 hr
May 9, 2:19 PM CDTFlash Flood WarningTSAMcIntosh, Okmulgee6 hr
May 9, 2:19 PM CDTFlash Flood WarningTSACraig, Ottawa6 hr
May 9, 2:25 PM CDTFlash Flood WarningTSARogers, Wagoner6 hr

Nearby

Flash Flood Warnings in Oklahoma, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.